Kansas, 2015

Flood in Kansas, August 17 to 18, 2015

August 17 to 18, 2015 · NWS DDC · 1 event in 1 county or zone

Around midnight there was some flooding across the highway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Around midnight there was some flooding across the highway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 17, 4:31 PM MST, 6 hours 29 minutes earlier.

Area forecast discussion, Aug 17, 4:31 PM MST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT MON AUG 17 2015

...Updated aviation section...

.SHORT TERM...(THIS EVENING THROUGH Tuesday)
ISSUED AT 1257 PM CDT MON AUG 17 2015

A shortwave trough and associated upper level speed max around 90kt,
is forecast to move across western Kansas tonight bringing a cluster
of thunderstorms. Short term models bring a variety of solutions for
thunderstorm chances with the best chances west of Dodge City
tonight. Northwesterly flow aloft will help push thunderstorms from
Colorado and across mainly western Kansas overnight with lesser
chances east of Dodge City. Will range storm probabilities from
around 60 percent west, to 30 to 40 percent east of Dodge City for
the best guess. A few storms could become severe mainly far west
toward to the Colorado border, then mainly become non-severe after
sunset with the best instability far west. The main severe threats
are quarter size hail and winds near 60 mph. The storms should be
coming out of eastern Colorado around 7 pm, then to near Dodge City
by 10 to 11 pm, then end at Medicine Lodge by 6 to 8 am. Overnight
lows will be in the mid to upper 60s with south winds of 5 to
15 mph.

For Tuesday, an upper level trough will continue to move across the
Plains pushing a cold front across western Kansas. The cold front is
forecast to be near Hays to Dodge City and Meade by around noon,
then near Medicine Lodge around 7 pm. Some storms could develop with
the front mainly east of Dodge City in the afternoon, some possibly
severe. The front will shift south winds to the north at 10 to 20
mph. Highs will range from the low to mid 80s north of the cold
front to near 90 in parts of south central Kansas.

.LONG TERM...(Tuesday NIGHT THROUGH Monday)
ISSUED AT 233 PM CDT MON AUG 17 2015

For Wednesday, a strong upper level trough will be moving east
across the Upper Midwest and Missouri Valley region. Some lingering
storms will be mainly east of Dodge City on Tuesday night and
Wednesday. With cooler surface high pressure in place, highs will be
in the mid 70s.

For the period of Thursday into early next week, northwesterly upper
level flow will transition to more westerly flow aloft by later in
the work week. Another strong upper level wave is forecast to push
across the Northern Plains on Saturday into Sunday morning with an
associated cold front and small chances for thunderstorms across
western Kansas. High temperatures will be in the low to mid 80s
Thursday, upper 80s on Friday, around 90 on Saturday, around 80 on
Sunday behind a cold front, then back to the mid 80s for Monday.

Overnight lows will be only in the low to mid 50s Wednesday and
Thursday mornings under cooler surface high pressure, then warm back
into the 60s.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Tuesday EVENING)
ISSUED AT 624 PM CDT MON AUG 17 2015

A line of thunderstorms are expected to move out from eastern
Colorado this evening and affect the GCK terminal somewhere
between 03-06Z then possibly the DDC terminal between 05-08Z.
These storms will bring brief periods of MVFR/IFR conditions to
the GCK and DDC terminals. As of now, storms look to remain south
of the HYS terminal with VFR conditions continuing. Winds will
generally be from the south southeast direction becoming light
and variable after sunset. The only exception to this will be
ahead and along thunderstorms where gusty conditions will be
possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  84  55  75 /  50  20  20  20
GCK  66  81  54  75 /  60  10  20  20
EHA  65  82  55  74 /  60  10  20  20
LBL  68  85  57  75 /  60  10  20  20
HYS  67  81  55  76 /  40  40  20  20
P28  70  89  59  75 /  40  40  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Hovorka_42
Hazardous weather outlook, Aug 17, 9:35 AM MST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1135 AM CDT MON AUG 17 2015

KSZ030-031-043>046-061>066-074>081-084>090-181645-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1135 AM CDT MON AUG 17 2015 /1035 AM MDT MON AUG 17 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...THUNDERSTORMS WILL MOVE INTO FAR WESTERN KANSAS
AFTER 8 PM. THESE STORMS COULD CONTAIN HAIL UP TO THE SIZE OF
QUARTERS AND WIND GUSTS OVER 60 MPH. THUNDERSTORMS ARE EXPECTED TO
PROGRESS ACROSS THE REMAINDER OF WESTERN KANSAS AND INTO CENTRAL
KANSAS LATER TONIGHT BUT THESE STORMS WILL PROBABLY NOT BE SEVERE.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND THEN
AGAIN BY FRIDAY AND SATURDAY. A FEW OF THE STORMS OVER SOUTH
CENTRAL KANSAS TUESDAY AFTERNOON AND EVENING COULD BE SEVERE WITH
HAIL AS LARGE AS HALF DOLLARS AND WIND GUSTS AS HIGH AS 60 MPH.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Aug 17, 9:01 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1101 PM CDT MON AUG 17 2015

KSZ061-074-084-180445-
HAMILTON KS-MORTON KS-STANTON KS-
1101 PM CDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN HAMILTON...
STANTON...SOUTHWESTERN STEVENS AND SOUTHWESTERN KEARNY COUNTIES UNTIL
1145 PM CDT/1045 PM MDT/...

AT 1101 PM CDT /1001 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
COOLIDGE TO 5 MILES NORTH OF ELKHART...AND MOVING EAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ELKHART...SYRACUSE...JOHNSON CITY...ROLLA...MANTER...KENDALL...
RICHFIELD...BIG BOW AND WILBURTON.

LAT...LON 3700 10196 3805 10197 3809 10154 3739 10153
      3739 10156 3700 10155
TIME...MOT...LOC 0401Z 269DEG 28KT 3798 10190 3708 10189

HOVORKA
Local storm report, Aug 17, 9:08 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 PM CDT MON AUG 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     TSTM WND GST     ULYSSES                 37.58N 101.36W
08/17/2015  M63 MPH          GRANT              KS   AWOS

1104 PM     TSTM WND GST     ULYSSES                 37.58N 101.36W
08/17/2015  M61 MPH          GRANT              KS   AWOS

&&

WHOVORKA
Special weather statement, Aug 17, 9:45 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1145 PM CDT MON AUG 17 2015

KSZ075-076-085-086-180530-
SEWARD KS-GRANT KS-STEVENS KS-HASKELL KS-
1145 PM CDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR STEVENS...SEWARD...GRANT AND
HASKELL COUNTIES UNTIL 1230 AM CDT...

AT 1145 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF LAKIN TO
16 MILES SOUTHWEST OF LIBERAL...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIBERAL...ULYSSES...HUGOTON...SUBLETTE...SATANTA...KISMET...MOSCOW...
RYUS...FETERITA...TICE...HICKOK...WOODS...CAVE AND HAYNE.

LAT...LON 3700 10151 3772 10151 3772 10069 3700 10065
TIME...MOT...LOC 0445Z 269DEG 35KT 3784 10122 3694 10121

HOVORKA
Local storm report, Aug 17, 9:54 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 PM CDT MON AUG 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     LIBERAL                 37.04N 100.94W
08/17/2015  E59 MPH          SEWARD             KS   AWOS

&&

WHOVORKA
Special weather statement, Aug 17, 10:02 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1202 AM CDT TUE AUG 18 2015

KSZ063-077-180545-
FINNEY KS-GRAY KS-
1202 AM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY AND GRAY
COUNTIES UNTIL 1245 AM CDT...

AT 1202 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF PLYMELL...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...CIMARRON...MONTEZUMA...PIERCEVILLE...COPELAND...
INGALLS...CHARLESTON...THE HAGGARD ELEV AND PLYMELL.

LAT...LON 3749 10065 3774 10065 3774 10103 3778 10107
      3798 10086 3799 10025 3748 10024
TIME...MOT...LOC 0502Z 257DEG 24KT 3771 10071

HOVORKA
Special weather statement, Aug 17, 10:22 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1222 AM CDT TUE AUG 18 2015

KSZ087-088-180615-
MEADE KS-CLARK KS-
1222 AM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR CLARK AND MEADE COUNTIES UNTIL
115 AM CDT...

AT 1222 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MEADE TO 12 MILES EAST
OF MEADE STATE PARK TO 17 MILES SOUTHWEST OF ENGLEWOOD...AND MOVING
EAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MEADE...ASHLAND...MINNEOLA...FOWLER...ENGLEWOOD...SITKA...MISSLER...
MEADE STATE PARK...ACRES...CLARK STATE LAKE AND PLAINS.

LAT...LON 3700 10061 3747 10063 3744 9958 3700 9957
TIME...MOT...LOC 0522Z 267DEG 34KT 3728 10030 3714 10022 3690 10025

HOVORKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hamilton

When
August 17, 11:00 PM MST to August 18, 2:00 AM MST
Where
Hamilton County, 1.76 mi SE of Mayline to 1.24 mi SE of Mayline
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.950, -101.650

Water was reported over highway 50 at mile marker 23.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600373.